MENU
component-ddb-728x90-v1-01-desktop

Kentucky health officials teach Narcan training classes

Kentucky health officials teamed up to provide hands on training teaching members of the community how to use Narcan during an overdose. (WCHS/WVAH)

Friday Boyd County first responders and residents had the opportunity to learn how to successfully respond to an overdose Friday. The Boyd County Health Department, the Kentucky Pharmacists Association and the Kentucky Department of Public Health teamed up to provide people with hands on training going over the steps to use Narcan to treat an overdose victim.

Visitors who completed the training also took home a dose of Narcan in the form of nasal spray. Boyd County Health officials tell Eyewitness News 110 doses were given out total.

Emily Ackerson said she took the training to further educate herself and become part of the solution. A former addict herself, she explained the Opioid epidemic hits her on a personal level.

"I have lost a lot of friends over this," Emily Ackerson said. "It just seems like the problem is getting worse. I have lived in Kentucky my whole life. I had to move to Ohio just to get treatment. There weren't enough facilities. I feel like every family is touched by the disease of addiction in one way or another. I think everyone should be educated on it."

Director of pharmacy emergency preparedness Jody Jaggers said he has seen an increase in friends and family wanting to educate themselves.

"I've seen alot of moms, dads, grandmas and grandpas who are wanting to learn," Jaggers said. "Sometimes people just want to get it for themselves. It is also important to remember overdoses do not just happen to people who are addicted. Someone who is prescribed medicine might forget and take too many doses. Overdoses are possible for anyone who is taking an opiate prescription."

If you have to administer Narcan to someone it is important to remember to call 9-1-1. The victim should follow up with treatment from a health official.

Trending